Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 156, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1997, 5:30 AM CDT for Perry County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1997, 5:30 AM CDT (10:30 UTC)
- Expired
- May 3, 1997, 6:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Perry County, MS
The radar
The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 12:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2040 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 031029 RRA SVRMOB MSC111-031130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...PERRY COUNTY AT 530 AM CDT...WEATHER SERVICE DOPPLER RADAR IN MOBILE INDICATED A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO PERRY COUNTY FROM THE WEST. THIS AREA OF STORMS WILL BE AFFECTING MOST OF THE COUNTY FROM BEAUMONT TO RUNNELSTOWN INCLUDING THE TOWNS OF RICHTON AND NEW AUGUSTA DURING THE NEXT HOUR. MOVING OF THESE STORMS WAS TO THE EAST AT 35 MILES AN HOUR. LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 3, 3:20 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...COR... NATIONAL WEATHER SERVICE MOBILE AL 320 AM CDT SAT MAY 03 1997 AT 06Z SFC COLD FRNT CONTINUES TO PUSH EAST OVER PARTS OF CENTRL MS STRETCHING S TO CENTRL AND SW LA. CURRENT RADAR AND SAT LOOPS INDICATE SH AND TS BECOMING BETTER DEVELOPED OVER LA AND S CNTRL MS WHERE SFC DEWPTS IN THE 70S AND HIGHER LIS ARE LOCATED. MODIFIED SOUNDINGS FOR MOST OF THE CWA INDICATED H5 TEMPS STILL AROUND MINUS 12 WITH SFC CAPES > 2500. LATEST GRIDDED DATA...03Z RUC COMBINED WITH THE LATEST NGM AND ETA SHOW BETTER VERTICAL SHEAR AND HELICITIES TO THE NORTH WITH MAINLY MARGINAL INSTABILTY AND SLIGHTLY DRYER AIR IN THE MID LEVLS THROUGH MOST OF THE MORNING HOURS. WITH THIS EXPECT THE POSSIBLITY OF SOME 3/4 INCH HAIL...COMBINED WITH DAMAGING WINDS IN THE FORM OF BOW ECHOES ALONG A SQUALL LINE NEAR AND AHEAD OF THE FRONT. STILL BELIEVE FRONT WILL PASS EAST OF THE FA BY 18Z TODAY WITH A STEADY INCREASE IN FLOW FROM THE WNW NEAR THE SFC SHORTLY AFTER. THIS SHOULD ALLOW CLDS TO CLEAR IN MOST AREAS BY THE MID TO LATE AFT HOURS ALLOWING TEMPS TO REACH TO THE UPPER 70S TO NEAR 80 FOR TODAY. EXPECT NORTHERLY FLOW TO THE CONTINUE TONIGHT KEEPING TEMPS UP FOR THE MOST PART. SLIGHTLY COOLER TEMPS WILL BE THE NORM SUN CONTINUING INTO SUNDAY NIGHT. FOR THE COASTAL WATERS EXPECT WNW FLOW TO INCREASE AFTER THE FRNT PASSES GIVING WAY TO NW WINDS AT 20 TO 25 KNTS AND GUSTY THIS AFT AND TONIGHT SHIFTING SLIGHTLY N BY EARLY SUN MORNING. WINDS WILL BEGIN THE DECREASE BY THE MIDDAY HOURS ON SUN. SCAS SHOULD REMAIN IN EFFECT THROUGH LATE SUN MORNING. MOB 80/54/79/50 6000 PNS 81/56/80/52 6000 DTS 79/56/79/54 6000 EVR 79/51/77/47 7000 32
In the hours before
Special weather statement, May 3, 5:10 AM CDT, 20 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-041200- AREAL THUNDERSTORM OUTLOOK FOR...UPDATED SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 510 AM CDT SAT MAY 03 1997 A STRONG SOUTHERLY WIND FLOW BOTH AT THE SURFACE AND THE LOWER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO FEED A MOIST AND UNSTABLE AIR MASS ACROSS THE NORTHERN GULF COAST REGION THROUGH THE REMAINDER OF THIS MORNING. WITH DEWPOINT TEMPERATURES ABOVE 70 DEGREES OVER THE ENTIRE REGION AND A FAST MOVING COLD FRONT APPROACHING FROM THE WEST THIS MORNING...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE LATE MORNING HOURS. SEVERE WEATHER HAS BEEN DETECTED WEST OF THE REGION IN SOUTH MISSISSIPPI DURING THE LAST COUPLE OF HOURS. THE AREA REMAINS UNDER A SLIGHT RISK BY THE STORM PREDICTION CENTER MAINLY FOR THE MORNING HOURS. FURTHER UPDATES WILL BE ISSUED LATER TODAY. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THROUGH THE MIDDAY HOURS TODAY.
Special weather statement, May 3, 5:12 AM CDT, 18 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-041200- AREAL THUNDERSTORM OUTLOOK FOR...UPDATED SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 510 AM CDT SAT MAY 03 1997 A STRONG SOUTHERLY WIND FLOW BOTH AT THE SURFACE AND THE LOWER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO FEED A MOIST AND UNSTABLE AIR MASS ACROSS THE NORTHERN GULF COAST REGION THROUGH THE REMAINDER OF THIS MORNING. WITH DEWPOINT TEMPERATURES ABOVE 70 DEGREES OVER THE ENTIRE REGION AND A FAST MOVING COLD FRONT APPROACHING FROM THE WEST THIS MORNING...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE LATE MORNING HOURS. SEVERE WEATHER HAS BEEN DETECTED WEST OF THE REGION IN SOUTH MISSISSIPPI DURING THE LAST COUPLE OF HOURS. THE AREA REMAINS UNDER A SLIGHT RISK BY THE STORM PREDICTION CENTER MAINLY FOR THE MORNING HOURS. FURTHER UPDATES WILL BE ISSUED LATER TODAY. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNpEL WILL LIKELY BE REQUIRED THROUGH THE MIDDAY HOURS TODAY.
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.